Maryland, 2025

Strong Wind in Maryland, March 5, 2025

March 5, 2025 · NWS AKQ · 1 event in 1 county or zone

A strong area of low pressure (980 mb) slowly moved northeast across the Great Lakes on March 5. A strong low level jet developed ahead of the associated cold front across portions of the Lower Maryland Eastern Shore on March 5, resulting in strong southerly winds ahead of convection.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A strong area of low pressure (980 mb) slowly moved northeast across the Great Lakes on March 5. A strong low level jet developed ahead of the associated cold front across portions of the Lower Maryland Eastern Shore on March 5, resulting in strong southerly winds ahead of convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 5, 4:26 AM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Mar 5, 4:26 AM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
426 AM EST Wed Mar 5 2025

.SYNOPSIS...
A dynamic system and its associated strong cold front bring
widespread showers later this morning and the potential for a
few strong to severe thunderstorms this afternoon into this
evening. Dry weather returns to end the week as high pressure
settles south of the area.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 345 AM EST Wednesday...

Key Messages:

- A strong cold front brings gusty winds, widespread showers
  and storms, and likely some strong to severe storms late this
  morning and this afternoon. Damaging winds are the main
  threat, but a few tornadoes cannot be ruled out.

- Gusty S winds of 35-45 mph are likely outside of any
  convection, with locally higher gusts possible. A wind
  Advisory is in effect for coastal SE VA and the MD/VA Eastern
  Shore.

- Cooler Thursday and Friday, with breezy conditions Thursday
  afternoon.

Overview: The main weather event occurs today, as a closed low lifts
across the Great Lakes, with the upper trough axis taking on a neg
tilt late today and tonight, as it swings from the mid-south
into the mid- Atlantic region this afternoon through Thursday.
The associated surface front will swing through the area
late this afternoon and evening, producing (at least) a narrow
convective line of gusty showers and embedded strong to severe
thunderstorms. The Storm Prediction Center has expanded the
Enhanced Risk (level 3/5) for severe weather N across the
majority of the local area (including RIC metro, NE NC,
central/SE VA, and Hampton Roads), with a Slight Risk (2/5) for
far N portions of the area, including the MD Eastern Shore and
communities along the Potomac River on the VA northern neck.

Analysis: Latest surface analysis shows 1028+mb sfc high
pressure well offshore of the Delmarva coast early this morning.
To the west, a deepening, potent and vertically-stacked cyclone
continues to lift NE as it occludes over the mid-MS valley early
this morning. The sfc warm front continues to lift north across
the Carolinas this morning, with dewpoints AOA 60 degrees
already pushing across coastal GA and SC.

Temperatures bottomed out locally between 01z and 05z/8p-midnight
across the region, and have largely remained stable over the
past couple of hours. As the upper low lifts into the upper
midwest/western Great Lakes by midday today, southerly flow
increases and advects warmer/more moist gulf air farther north.
This will allow the warm front to surge northward through the
area from around sunrise through mid-morning. As the trough axis
swings across the southeast, it will compel the trough to take
on a NEG tilt, and will also push the trailing cold front
through the area late this afternoon and this evening. This
brings us back to the main story of the day.

Timing: A few showers will be possible through 10 AM, mainly
along and west of I-95 with initial slug of overrunning
moisture. But that will be only the precursor to what continues
to look like a textbook high- shear low-CAPE (HSLC) setup given
considerable cloudiness most of the day. The latest 00z model
suite consensus remains in very good agreement with timing of
the convective line, as it advances toward E and SE portions of
the area in the early to middle afternoon, coincident with a
region of higher dew points (lower 60s) advecting in from the S
(in addition to modest sfc heating and temps in the upper 60s to
around 70 F). This is why the greatest threat for spin-up
tornadoes is likely to be situated in these areas, particularly
in south central/SE VA and and NE NC, where there is favorable
low- level shear vector orientation that could create some
issues as the broken convective line approaches from mid to late
afternoon. However, the straight- line wind threat remains the
main concern at this time. Kinematics are quite simply
impressive for the entire area. Deep-layer bulk wind shear
values will be strong to extreme, again portending a robust
damaging wind threat for most of the area. Several ensemble
members of the 00z/5 HREF continue to show 0-1 km SRH parameters
within the 300-400 m2/s2 range, as 0-6km and 0-3km bulk shear
values remain quite robust at 55-65+kt and 50-55kt,
respectively, and 0-1 km shear approaches 40kt this aftn, with
large, curved hodographs still in play. Even MLCAPE has trended
up closer to 150-200 J/kg. All of this is to say, there is an
improved chance that there will be enough lift available to tap
into those screaming winds just aloft as the convective line
crosses the area, especially in light of even slightly more
progged MLCAPE. Along those lines, SPC has not only expanded the
Enhanced Risk area northward, but has again included a
"hatched"/SIG threat area across this area for potential
significant severe gusts (>70 mph). This means in addition to
the 30-40% chance of severe wind gusts in the Enhanced area,
there is also a 10% probability of wind gusts >70mph. Expecting
the convective line swings into the piedmont between 11 am and
1 pm, crossing the I-95/US-1 corridor between 2-4 pm, reaching
Hampton Roads and the eastern shore between 4-6 pm.

Hazards: A Wind Advisory remains in effect for coastal portions of
NE NC, Hampton Roads, and the Eastern Shore, now including
Dorchester County, MD due to the strong synoptic gradient and very
strong wind fields aloft. Gusty S winds of 35-45 mph are likely
outside of any convection, with locally higher gusts possible.

Temperatures: Quite mild to warm today in warm advection and deep
layer southerly flow. Highs range from the mid 60s N to upper 60s
and lower 70s across southside Hampton Roads and NE NC.

Tonight: Showers taper off this evening into early Thursday, as
cooler air filters in. Models have trended less bullish with
post-frontal cold core showers, and the hail threat has trended
downward underneath the crossing upper trough, so there is at
least some good news to report. Lows range from around 40 F W to
the mid- upper 40s E.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 345 AM EST Wednesday...

Key Messages:

- Clearing and cooler for Thursday, with breezy conditions
  continuing through Thursday evening on gusty NW winds.

- Dry and Milder but still a bit breezy on Friday.

Clearing out and cooler for Thursday behind the front, with
highs in the mid-upper 50s, under a partly sunny sky.
Thicknesses don't fall very far Thursday, owing to a well-mixed
boundary layer on still-gusty westerly/northwest winds gusting
to 25- 30 mph, 30-35 mph on the Eastern Shore. A little milder
Friday with highs in the upper 50s to around 60 F. SW winds will
be less than Friday, but could still be gusty to around 20-25
mph.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 345 AM EST Wednesday...

Key Messages:

- Milder conditions continue Saturday, before turning slightly
  cooler again Sunday.

- A small chance of rain remains across the southern half of the
  area for expected Sunday, but latest trends have been for
  little more than increasing clouds and drier weather.

- Warming up next week, with highs well above normal by the
  middle of next week.

A weak low and shortwave aloft passes north of the area Friday
night into early Saturday, with increased cloudiness. EPS/GEFS
both take another southern stream system quickly across the
southern tier of the CONUS early Sat, with the GEFS/GFS,
EPS/ECMWF, and GEPS/CMC solutions all in decent agreement now
with the moisture staying suppressed to our S. Still, will
maintain slight to low-end chance PoPs for now, but expect
little more than some increasing clouds Sat night and early
Sunday, with clearing for later Sun and Mon. For temperatures,
mid- upper 60s are expected Saturday, cooling back into the 50s
Sunday and Monday behind the associated cold front. Overnight
lows in the 30s and 40s. Another warmup is likely early next
week, as mild high pressure builds to the west toward the local
area. Highs climb back into the 60s to near 70 Mon/Tue, with
majority of guidance showing highs in the 70s by Wed ahead of
the next system, which approaches for late next week.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
As of 215 AM EST Wednesday...

VFR conditions will prevail through mid-morning across area
terminals. Still expecting conditions to quickly deteriorate
from late morning into the early afternoon from west to east.
A line of strong to severe storms along and ahead of a cold
front is expected to move through the area between the hours of
17-00Z/12-7p EST. Have included PROB30 mention at all terminals
to try and narrow down the timeframe for when the line of
storms moves through each respective terminal. Outside of
convection, southerly winds are expected to pick up in earnest
this morning through the early evening hours. Gusts increase
from 20 to 25 knots this morning to 30 to 35 knots after
sunrise, with gusts of up to 40 knots possible at SBY. Locally
higher convective gusts to 50-55 kt and diminished CIGS/VIS are
also expected within the line of convection as it crosses area
terminals. Wind shear will also be an issue throughout the TAF
period as a strong low- level jet sets up over the area. Have
included mention of LLWS at all sites, with a height of FL020
from the south between 45-60kt.

Outlook: The line of storms should be pushing off the coast
after 00z/7pm this evening. Prevailing CIGs look to remain
predominately VFR to occasionally high-end MVFR, though some
short-lived IFR CIGs cannot be ruled out this evening along the
coast. Outside of any thunderstorms, winds remain very gusty,
up to 35-40 kt. Clearing out Thursday and Friday, with gusty
W-NW winds Thursday afternoon and evening. Thereafter, VFR
conditions will prevail through the weekend.

&&

.MARINE...
As of 345 AM EST Wednesday...

- Gale Warnings are in effect for the majority of the local
  waters this morning through this evening.

- Small Craft Advisories are in place for the Rivers this
  morning through the evening.

- Gale Watches have been issued for late Thursday afternoon
  into Thursday night for the Chesapeake Bay and ocean north of
  the Virginia North Carolina border.

Early morning weather analysis shows a 1024mb high pressure just
centered off the North Carolina coast and a strong 982mb low
pressure system just centered over northeastern Missouri. Over the
past couple of hours the pressure gradient from these two system
have tighten even more allowing winds to increase out of the south.
Across the local waters winds are between 10 to 15 kt sustained with
some isolated higher elevated sites recording sustained winds
between 15 to 20 kt. Gusts across all waters this morning are
between 15 to 25 kt. Seas this morning have begun to increase in
wave heights as local buoy observations are reading between 3 to 4
ft across the seas and 1 to 2 ft across the bay. Over the course of
the day the strong low pressure system will continue to lift
northeast towards the Great Lakes region. The pressure gradient from
both the high and low pressure will tighten through the day
assisting in creating stronger winds. A southerly LLJ (40 to 50 kt)
is already in place this morning and will increase to 60 to 70 kt by
this afternoon. Southeasterly to southerly winds will remain in
place through much of the day ahead of the cold front. Given the
strong synoptics and pressure gradients in place winds are expected
to increase today to 25 to 30 kt with gusts between 35 to 40 kt.
Typically with these southerly wind events winds tend to
under perform with the lack of mixing due to the cold SST. However,
given the strong synoptics in place winds will be able to make it
down to the surface giving way to Gale conditions across the
majority of the local waters. Gale Warnings are in effect from this
morning and into this evening. Across the Rivers there was not high
enough confidence in Gale conditions and SCA have been issued for
the upper James, York, and Rappahannock rivers with winds between 20 to
25 kt and gusts upwards of 30 kt. Seas build to 6-8ft nearshore to 8-
11ft offshore Today, with 3-5ft waves in the bay. Seas remain
elevated  tonight, with waves in the bay subsiding to 2-3ft
overnight.

Winds will slowly diminish early Thursday morning before ramping back
up again by Thursday afternoon. A secondary cold front will push
through the area and will usher in cooler and drier air across the
region. With CAA and drier air decent mixing will occur allowing
winds to increase to 25-30kt with gusts to 35- 40kt across the bay
and the ocean zones north of the VA/NC border. There is high enough
confidence with in the forecast that Gale watches have been put in
place for those zones Thursday night into Friday. After the front
passes through the pressure gradient will weaken bringing Sub-SCA
conditions across the local waters this weekend. Seas Thursday into
Friday will be lower but will still be between 3 to 5 ft across the
bay and 4 to 6 ft across the open ocean.

&&

.TIDES/COASTAL FLOODING...
Winds will continue to increase out of the south throughout day.
These strong winds will help push water up into the northern
portions. With the latest model guidance combined with the
strong winds nuisance shallow flooding is possible across
Dorchester county this afternoon and into the evening during
 high tide. With Cambridge expecting to hit action stage and
Bishops Head is expected to hit minor a Coastal Flood statement
has been issued between 20z today to 2z Thursday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory from 9 AM this morning to 6 PM EST this evening
     for MDZ021>025.
NC...Wind Advisory from 9 AM this morning to 6 PM EST this evening
     for NCZ015>017-031-032-102.
VA...Wind Advisory from 9 AM this morning to 6 PM EST this evening
     for VAZ095-097>100.
MARINE...Gale Warning until 1 AM EST Thursday for ANZ630>632-634-638-
     650-652-654-656-658.
     Gale Watch from Thursday afternoon through late Thursday night
     for ANZ630>632-634-654-656.
     Gale Warning from 10 AM this morning to 7 PM EST this evening
     for ANZ633.
     Small Craft Advisory until 10 PM EST this evening for
     ANZ635>637.
     Gale Watch from Thursday afternoon through Friday morning for
     ANZ650-652.

&&

SYNOPSIS...SW
NEAR TERM...MAM/SW
SHORT TERM...MAM
LONG TERM...MAM
AVIATION...MAM/NB
MARINE...AJZ/HET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 5, 6:19 AM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
619 AM EST Wed Mar 5 2025

VAZ048-064-075>077-509-510-521-061130-
Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-
Western Louisa-Eastern Louisa-Western Essex-
619 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia and north central Virginia.

.DAY ONE...Today and tonight.

There is a level 2 out of 5 Slight risk for severe thunderstorms
late Wednesday morning into Wednesday afternoon. The primary threat
is strong, damaging winds gusts, though a few brief tornadoes are
also possible.

Additionally, gusty southerly winds of 30-40 mph are expected
today outside of any showers or storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ021>025-VAZ099-061130-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-
619 AM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a level 2 out of 5 Slight risk for severe thunderstorms
late Wednesday morning into Wednesday afternoon. The primary threat
is strong, damaging winds gusts, though a few brief tornadoes are
also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

NCZ012>014-030-VAZ060>062-065>069-078>090-092-093-096-511>520-
522>525-061130-
Northampton-Hertford-Gates-Bertie-Prince Edward-Cumberland-Goochland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
619 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

There is a level 3 out of 5 Enhanced risk for severe thunderstorms
this afternoon. The primary threat is strong, damaging winds gusts,
though a few brief tornadoes are also possible.

Additionally, gusty southerly winds of 30-40 mph are expected
Wednesday outside of any showers or storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

NCZ015>017-031-032-102-VAZ095-097-098-100-061130-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Norfolk/Portsmouth-Chesapeake-Virginia Beach-
Northampton-
619 AM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
EST THIS EVENING...
...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a level 3 out of 5 Enhanced risk for severe thunderstorms
after 2 pm this afternoon. The primary threat is strong, damaging
winds gusts, though a few brief tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Somerset

When
March 5, 10:00 AM EST to 4:55 PM EST
Where
Somerset forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.080, -75.853 (the zone’s center; the record gives no point)

Strong southerly winds gusted to 35 to 45 miles per hour through the day on March 5 across Somerset County. The strongest winds occurred ahead of a line of convection in the late afternoon. Broadcast media reported a large tree knocked over from the strong winds, causing fencing damage at 4:30 PM EST.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243284.